Nearly three dozen people across the US have recently been hospitalized after vaping nicotine or weed, and doctors have no idea why.
Over the past several weeks, hospitals in Illinois, Minnesota, and Wisconsin reported over 20 cases of individuals suffering from severe breathing difficulties after vaping. Some of these patients also suffered from chest pain, vomiting, and other symptoms. In California, doctors also reported recent illnesses that they believe are linked to cannabis vaping products.
Children's Minnesota, a pediatric care facility in Minneapolis, recently admitted four teens who experienced breathing problems imediately after vaping. After being admitted, the patients showed "significant difficulties breathing and increasing lung distress," said Dr. Emily Chapman, chief medical officer at Children's Minnesota, to NBC News. "They've ended up needing our intensive care unit and in some cases assistance with their breathing."
Doctors originally suspected that these patients were suffering from respiratory infections, but the symptoms did not improve after standard antibiotic treatments. After ruling out respiratory infections, doctors looked to environmental factors, and discovered that each of the patients had vaped nicotine or cannabis during the weeks leading up to their hospitalization.
Physicians have not been able to establish any other common thread among these patients, however, and are unsure whether the sudden outbreak of illness can be linked to any specific vaping device or e-liquid.
Gallery — Here's What Fake Vape Carts Look Like:
“We know the children have been injured,” said Dr. David D. Gummin, medical director of the Wisconsin Poison Center, to the New York Times. “We don’t yet know the causative agent. We have no leads pointing to a specific substance other than those that are associated with smoking or vaping.”
"We know there are certain characteristics in common with these cases, but we have not been able to get to the bottom of exactly what aspect of the vaping habit or product or solvent or oil is causing the injury," Dr. Chapman told NBC.
The Wisconsin Department of Health also reported 12 confirmed and 14 suspected cases of recent illnesses linked to vaping, but again were unable to identify an exact cause for the illnesses. Wisconsin officials did uncover a clue that might help solve the mystery, though. Many of these patients reported using open-tank vaping systems that allow users to create their own brews of vaping liquids, including potentially dangerous concoctions.
Doctors have also hypothesized that these teens may have purchased used vaping products that may have been refilled with dangerous chemicals, or purchased entirely fake vape carts. Others have proposed that the illness could be connected to a contamination of e-liquids or a batch of bad vape pens.
Physicians are also concerned that these illnesses may also simply be evidence that vaping is not as safe as it is purported to be, especially for young adults. A recent study from Duke and Yale Universities reported that chemicals called acetals, found in many Juul pods, can irritate and damage the lungs. Juul has disagreed with these conclusions, but no further evidence exists to confirm or deny the risk of consuming these chemicals.
The Food and Drug Administration (FDA) and the Centers for Disease Control and Prevention are teaming up with health departments in the affected states to get to the bottom of this mystery.
“The agency is working with state health officials to gather more information on any products or substances used,” said Michael Felberbaum, an FDA spokesperson, to the Times. “We encourage the public to submit detailed reports of any unexpected health or product issues to the FDA.”